Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.
Allergy symptoms in 9 year old- help!(8 Posts)
Could anyone help?
My 9 year old has had a diagnosis of allergy to grass pollen, cats, dogs, dust mites and types of mould. He's had the usual symptoms of streaming eyes, nose and triggers asthma.
However, since July he's been coming up in hives. When I've been to the GP I've been told it's his allergies and to get on with it.
The last couple of weeks, it's getting worse. He's had swollen lips, eyes and ears and the hives are angry looking. He also had a swollen and bruised scrotum and penis and blood shot eyes. The GP sent him for blood tests to rule out anything nasty and they came back clear.
Last night he came to me saying he couldn't breathe well and his tongue had swelled and parts of his face were puffy. We called 999 and he was given antihistamines, steroids etc and he was monitored in a&e until the early hours of this morning. He's now home and fine.
I went to the GP this morning to ask for further allergy tests and an epi pen. The GP said he wouldn't do s blood test as we don't know what's causing the reactions and to wait to see the consultant. He's also refused to give an epi pen as 'it couldn't have been anaphylaxis as he wasn't admitted.....
I'm at a loss what to do now. School are saying he needs an epi pen on site and I'm concerned I have a child with worsening allergies and I don't know the trigger!
I'm sorry for the long post but has anyone any advice or words of wisdom please?
Our experience, I’m afraid was wait and see the consultant. Gp wasn’t trained and not set up for the skinprick tests which are easiest for a broad range of test possibilities. We went private to get the answers sooner
Thank you for the replies.
Do you think I should be armed with an epi pen straight away while I'm awaiting a consultant appointment ?
I don’t know enough about your son and his response, but I imagine if they thought he needed an epipen when treating him at a&e his referral would be an urgent one and you will have one shortly?
Just to check ... you are carrying antihistamines everywhere with you? Dose at first signs!
You can also give a preventative dose of antihistamine every morning for the moment, which might help a little. Can you call the allergy clinic and ask if they have any cancelled or last-minute appointments?
It does sound like anaphylaxis... and I would seek a second opinion regarding the epi pen.
Symptoms typically include generalized hives, itchiness, flushing, or swelling (angioedema) of the afflicted tissues. Those with angioedema may describe a burning sensation of the skin rather than itchiness. Swelling of the tongue or throat occurs in up to about 20% of cases. Other features may include a runny nose and swelling of the conjunctiva. The skin may also be blue tinged because of lack of oxygen.
Respiratory symptoms and signs that may be present include shortness of breath, wheezes, or stridor. The wheezing is typically caused by spasms of the bronchial muscles while stridor is related to upper airway obstruction secondary to swelling. Hoarseness, pain with swallowing, or a cough may also occur.
Coronary artery spasm may occur with subsequent myocardial infarction, dysrhythmia, or cardiac arrest. Those with underlying coronary disease are at greater risk of cardiac effects from anaphylaxis. The coronary spasm is related to the presence of histamine-releasing cells in the heart. While a fast heart rate caused by low blood pressure is more common, a Bezold–Jarisch reflex has been described in 10% of cases where a slow heart rate is associated with low blood pressure. A drop in blood pressure or shock (either distributive or cardiogenic) may cause the feeling of lightheadedness or loss of consciousness. Rarely very low blood pressure may be the only sign of anaphylaxis.
Gastrointestinal symptoms may include crampy abdominal pain, diarrhea, and vomiting. There may be confusion, a loss of bladder control or pelvic pain similar to that of uterine cramps. Dilation of blood vessels around the brain may cause headaches. A feeling of anxiety or of "impending doom" has also been described.
Join the discussion
Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.Register now »
Already registered? Log in with:
Please login first.